Alert archive / Wyoming / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 50, NWS Rapid City, SD

June 13, 2021Weston County, Wyoming

NWS Rapid City, SD issued this severe thunderstorm warning at Jun 13, 2021, 4:54 PM MDT for Weston County, Wyoming. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 13, 2021, 4:54 PM MDT (22:54 UTC)
Expired
Jun 13, 2021, 6:00 PM MDT
In force
66 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Weston County, WY

The radar

The Rapid City radar (KUDX), 139 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 5:03 PM MDTHAIL 1.52 Nw Osage, WY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 10.9 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2021-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2021-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-354 J/kg
Mixed-layer LCL
2455 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

959 
WUUS53 KUNR 132254
SVRUNR
WYC045-140000-
/O.NEW.KUNR.SV.W.0050.210613T2254Z-210614T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Rapid City SD
454 PM MDT Sun Jun 13 2021

The National Weather Service in Rapid City has issued a

* Severe Thunderstorm Warning for...
  Northeastern Weston County in northeastern Wyoming...

* Until 600 PM MDT.

* At 453 PM MDT, a severe thunderstorm was located near Osage, or 16
  miles northwest of Newcastle, moving east at 10 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will remain over mainly rural areas of
  northeastern Weston County, near Osage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4392 10477 4407 10477 4412 10426 4393 10423
TIME...MOT...LOC 2253Z 262DEG 10KT 4402 10444 

HAIL...1.00IN
WIND...<50MPH
 
$$

JC
2 follow-up statements
800 
WWUS53 KUNR 132315
SVSUNR

Severe Weather Statement
National Weather Service Rapid City SD
515 PM MDT Sun Jun 13 2021

WYC045-140000-
/O.CON.KUNR.SV.W.0050.000000T0000Z-210614T0000Z/
Weston WY-
515 PM MDT Sun Jun 13 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR NORTHEASTERN WESTON COUNTY...

At 515 PM MDT, a severe thunderstorm was located 7 miles south of
Upton, or 23 miles northwest of Newcastle, moving east at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Osage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4392 10477 4407 10477 4412 10426 4393 10423
TIME...MOT...LOC 2315Z 260DEG 13KT 4399 10464 

HAIL...1.00IN
WIND...60MPH
 
$$

JC
253 
WWUS53 KUNR 132326
SVSUNR

Severe Weather Statement
National Weather Service Rapid City SD
526 PM MDT Sun Jun 13 2021

WYC045-140000-
/O.CON.KUNR.SV.W.0050.000000T0000Z-210614T0000Z/
Weston WY-
526 PM MDT Sun Jun 13 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR NORTHEASTERN WESTON COUNTY...

At 525 PM MDT, a severe thunderstorm was located 8 miles south of
Upton, or 22 miles northwest of Newcastle, moving east at 10 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Osage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4392 10477 4407 10477 4412 10426 4393 10423
TIME...MOT...LOC 2325Z 262DEG 9KT 4399 10462 

HAIL...1.50IN
WIND...60MPH
 
$$

JC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 3:09 PM MDT, 1 hour 45 minutes earlier.

Area forecast discussion, Jun 13, 3:09 PM MDT, 1 hour 45 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
309 PM MDT Sun Jun 13 2021

.DISCUSSION...(This Evening Through Sunday)
Issued at 237 PM MDT Sun Jun 13 2021

Strong upper ridge axis is building over the northern Plains with
warm air advection moving toward the forecast area. Very small
wave embedded in southwest flow moving into southwestern WY may
trigger some thunderstorms over extreme southern SD this evening,
where 2000-3000 j/kg CAPE and steep lapse rates exist, although
higher potential will be in NE. An isolated thunderstorm may still
develop over the southern Black Hills. Surface boundary is
slowly sinking southward through southern SD as evident of the
northward moving CU field with the higher dewpoints and southwest
winds stopped at the boundary with northeast winds and lower
dewpoints to the north.

Heights build over the northern Plains through Tuesday as upper
trof deepens over the northwestern US. Next wave rides up
southwest flow into northeastern WY tomorrow afternoon for
isolated thunderstorms again ahead of lee trof. Ridge flattens as
the upper low tracks across southern Canada with cold front moves
through Wednesday, with temperatures cooling.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Monday)
Issued At 1102 AM MDT Sun Jun 13 2021

Mainly VFR conditions expected through the TAF period. Isolated to
scattered thunderstorms will be possible into the evening hours,
mainly from the Black Hills eastward and southward, with local
MVFR conditions.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...55
AVIATION...Johnson
Hazardous weather outlook, Jun 13, 4:23 AM MDT, 12 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
423 AM MDT Sun Jun 13 2021

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-141300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
423 AM MDT Sun Jun 13 2021 /523 AM CDT Sun Jun 13 2021/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

Isolated thunderstorms are possible today, mainly late this
afternoon and early this evening from the Black Hills into far
southern South Dakota. Isolated strong storms with some hail and
gusty winds may occur.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a marginal risk of severe thunderstorms from northeast
Wyoming into far western South Dakota later Monday afternoon and
evening. Large hail and damaging winds will be the main risk.

Hot weather is expected Monday through Wednesday with highs well
into the 90s to around 100 degrees. Near critical fire weather
conditions may occur Monday due to very low relative humidities
and breezy southeast winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Jun 13, 4:09 PM MDT, 45 minutes before
Special Weather Statement
National Weather Service Rapid City SD
409 PM MDT Sun Jun 13 2021

WYZ058-132245-
Weston WY-
409 PM MDT Sun Jun 13 2021

...STRONG THUNDERSTORM OVER NORTH CENTRAL WESTON COUNTY...

At 409 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Upton, or 22 miles northwest of Newcastle, moving east
at 10 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Osage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek safe shelter inside a building or vehicle until this storm has
passed.

&&

LAT...LON 4391 10470 4404 10470 4413 10445 4392 10440
TIME...MOT...LOC 2209Z 252DEG 8KT 4399 10460

JC

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 4:09 PM MDTSpecial Weather StatementUNRWeston36 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.